Oregon, 2006

Flooding in Oregon, January 17 to 21, 2006

January 17 to 21, 2006 · NWS PQR · 8 events in 5 counties and zones

A strong, moisture-laden storm brought heavy rains and flooding to northwest Oregon. Flooding affected widespread low-lying areas and agricultural lands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong, moisture-laden storm brought heavy rains and flooding to northwest Oregon. Here is a list of rivers that flooded during this event: Willamette River at Albany, at Corvallis, and at Harrisburg; Santiam River near Jefferson; Long Tom River at Monroe; Siuslaw River at Mapleton; Marys River near Philomath; Mohawk River near Springfield; Luckiamute River near Suver.Flooding affected widespread low-lying areas and agricultural lands. Flooding was also the cause of multiple road closures around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 16, 8:15 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 16, 8:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
815 PM PST MON JAN 16 2006

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE INTO SW WASHINGTON AND NW
OREGON LATE TONIGHT THEN BECOME NEARLY STATIONARY TUESDAY. A COLD
UPPER TROUGH WILL SETTLE OVER THE FORECAST AREA WEDNESDAY. THIS WILL
BRING ADDITIONAL SNOWFALL TO THE CASCADES. THE COOL NORTHWEST FLOW
ALOFT WILL CONTINUE THROUGH THE REST OF THE WEEK.
&&

.SHORT TERM...SYNOPTIC OVERVIEW: STRONG COLD FRONT NEAR BUOY 029 THIS
EVENING. EXPECT FRONT TO PASS THE BUOY 05-06Z. INFRA-RED SATELLITE
IMAGERY SHOWS DISTINCT WAVE ALONG FRONT OFF S WASHINGTON COAST.
THIS SHOWN BY VERY COLD CLOUD TOPS ON THE ORDER OF -60C. HEAVIER
QPF AIMED INTO THE OLYMPICS AT THE MOMENT. SATELLITE IMAGERY ALSO
SHOWS A JET STREAK WITH THE WAVE HELPING TO ENHANCE LIFT. NEW
NAM INITIALIZATION HAD A 140-150 KT JET STREAK AT 45N 130W. NAM
MOVES THIS JET STREAK INTO NW WA BY 06Z. COLD FRONT REACHES
SW WA AND N OREGON COAST ABOUT 06Z THEN INTO THE INLAND VALLEY
BY 10Z OR SO. NEWEST NAM LOOKS TO BE A TOUCH FASTER THAN THE
18Z GFS. HOWEVER...MODELS CONTINUE TO INDICATE FRONTAL DEVELOPMENT
OFF THE S OREGON COAST LATE TONIGHT AND TUE MORNING. NESDIS ALLUDED
TO THIS IN THEIR SATELLITE INTERPRETATION MESSAGE. FRONT LOOKS
TO STALL OR BECOME NEARLY STATIONARY OVER WESTERN OREGON TUESDAY.
FRONT FINALLY GETS PUSHED EAST DUE TO A SECONDARY DEVELOPING SURFACE
TROUGH...WHICH CAN BE SEEN IN INFRA-RED IMAGERY AT 40N 145W. THIS
TROUGH WILL BRING CONTINUED SHOWERS TO THE FORECAST AREA ALONG
WITH RELATIVELY LOW SNOW LEVELS.

.WIND...WILL MAINTAIN CURRENT SUITE OF WARNINGS. COASTAL WIND WARNING
HAS ALREADY VERIFIED. CANNON BEACH REPORTED A GUST OF 61 MPH.
GARIBALDI HAD 59 MPH AT 0325Z. LINCOLN CITY NEAR HIGH WIND CRITERIA
WITH A PEAK GUST AT 03Z OF 56 MPH. LAUREL MOUNTAIN...IN THE COAST
RANGE...REPORTED A GUST OF 70 MPH. HIGHEST WILLAMETTE VALLEY WIND
GUST SO FAR HAS BEEN KMMV AT 36 MPH BUT EXPECT WIND TO PICK UP WITH
THE FRONT. NOT LOOKING FOR OFFICIAL HIGH WIND CRITERIA GUSTS...BUT
DUE TO THE HIGH HAZARD OF FALLING TREES THE WARNING WAS ISSUED.

.SNOW...ENDED THE COLUMBIA GORGE ADVISORY EARLIER. TEMPS HAVE RISEN
INTO THE MID 30S. ALSO ENDED THE FIRST ADVISORY FOR THE NORTH OREGON
CASCADES AS SNOW LEVELS HAVE RISEN TO ABOUT 6000 FEET. PRECIPITATION
HAS DECREASED THIS EVENING AND ANY ADDITIONAL ACCUMULATIONS WILL BE
WELL ABOVE PASSES AND MAJOR ROADWAYS. SNOW LEVELS COME DOWN LATE
TONIGHT...STARTING ABOUT 12Z...AS FRONT MOVES INLAND. CURRENT
ADVISORIES LOOK GOOD BUT WILL LIKELY EXTEND THE NORTH OREGON CASCADE
ADVISORY THRU TUESDAY EVENING. WILL ALMOST CERTAINLY NEED AN ADVISORY
FOR THE LANE COUNTY CASCADES STARTING LATE TUESDAY MORNING OR EARLY
AFTERNOON. 850 MB OROGRAPHIC FLOW NOT VERY IMPRESSIVE WITH 10-15 KT.
NAM SHOWS THE HIGHEST QPF TUE AFTERNOON OVER THE CENTRAL AND SOUTH
OREGON CASCADES. SNOW WILL DIMINISH TUE EVENING BUT PICK UP AGAIN WED
MORNING AS THE NEXT COLD TROUGH MOVES INTO THE AREA.

.HYDRO...FLOOD WATCH CONTINUES. LATEST GUIDANCE PUTS A COUPLE OF THE
WILLAMETTE TRIBS JUST OVER FLOOD STAGE TUE. SEVERAL OTHER RIVERS
FORECAST TO EXCEED BANKFULL WITH SOME GETTING CLOSE TO FLOOD STAGE
LATE TUE AND TUE NIGHT. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXPECT CONTINUED WET IN THE EXTENDED PERIOD. LATEST MODELS HAVE BEGUN
TO MERGE A BIT ON INDICATING CYCLOGENESIS OFFSHORE FRIDAY WITH
ECMWF...GFS...AND CANADIAN ON BOARD NOW THOUGH SOME OTHER EARLIER
RUNS OF THE SAME MODELS SHOWED WEAKER PRESSURE PATTERNS. A FAIRLY
ACTIVE AND WET WARM FRONT IS INDICATED FRIDAY MORNING FOLLOWED BY A
COLD FRONT IN THE AFTERNOON...THIS PATTERN WOULD BRING STRONG WINDS
BACK TO THE COAST WITH INCREASING RAIN AGAIN NORTHWEST CORNER OF THE
FORECAST AREA.  ALL MODELS KEEP LOW 1000-500 MILLIBAR THICKNESSES IN
THE EXTENDED PERIOD INDICATING LOW SNOW LEVELS. THE ECMWF IS SHOWING
A WEAK UPPER LEVEL TROUGH MOVING THROUGH THE FORECAST AREA ON
SATURDAY WHILE THE GFS DEVELOPS A SPLIT WITH AN UPPER LEVEL LOW
FORMING IN THE SOUTHERN BRANCH AND MOVING TOWARD CALIF AT THAT
TIME...BOTH ARE LIGHTER PRECIPITATION PATTERNS FOR OUR FORECAST AREA
THAN THE EARLIER GFS RUN WHICH DEVELOPED THE LOW FARTHER NORTH AND
MOVED IT DOWN ALONG THE COAST...WOULD CONSIDER THIS UNRESOLVED DUE TO
MODEL VARIANCE BUT TEND TO LEAN TOWARD THE SPLIT PATTERN WITH LOW
GOING TO THE SOUTH FOR NOW. WILLSON

&&

.AVIATION...MVFR TO IFR CIGS ALONG THE COAST. STRONG SOUTH WINDS
THROUGH COLD FRONTAL PASSAGE AROUND 07Z-09Z. PREDOMINANT VFR TO MVFR
CIGS WILL BECOME MVFR AND LOCALLY IFR AS COLD FRONT APPROACHES. ONE
NOTE OF CONCERN...FRONTAL WAVES MAY DELAY TIMING OF FRONTAL PASSAGE.

&&

.PRELIMINARY POINT POPS
AST +79963 PDX +98843 SLE +98843 EUG ++8843
&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...HIGH WIND WARNING UNTIL MIDNIGHT TONIGHT FOR THE NORTH AND
          CENTRAL OREGON COAST.
         HIGH WIND WARNING UNTIL MIDNIGHT TONIGHT FOR THE SOUTH
          WASHINGTON COAST.
         HIGH WIND WARNING UNTIL 2 AM TONIGHT FOR THE WILLAPA HILLS
          OF SOUTHWEST WASHINGTON AND THE NORTH AND CENTRAL OREGON
          COAST RANGE.
         HIGH WIND WARNING 6 PM TO 2 AM TONIGHT FOR THE NORTH AND
          CENTRAL WILLAMETTE VALLEY...NORTH OREGON AND SOUTH
          WASHINGTON CASCADE FOOTHILLS...THE LOWER COLUMBIA AND I-5
          CORRIDOR AND CLARK COUNTY OF SOUTHWEST WASHINGTON
         GALE WARNING CAPE SHOALWATER TO FLORENCE THRU 1 AM TONIGHT.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THRU
          TUESDAY.
         SNOW ADVISORY SOUTH WASHINGTON CASCADES UNTIL 10 AM TUESDAY.
         SNOW ADVISORY NORTH OREGON CASCADES FROM 2 AM TO 8 PM
          TUESDAY.
         FLOOD WATCH SOUTHWEST WASHINGTON AND NORTHWEST OREGON
          THROUGH WEDNESDAY.

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 16, 5:09 AM PST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
509 AM PST MON JAN 16 2006

ORZ001-002-WAZ021-171315-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
509 AM PST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH THE FORECAST
AREA TODAY AND TONIGHT BRINGING STRONG WINDS TO THE COAST.
SEE PDXNPWPQR FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG PACIFIC FRONTAL SYSTEM IS EXPECTED FRIDAY
...POSSIBLE HIGH WINDS ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>008-010-012-WAZ020-022-039-040-171315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
509 AM PST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING CONTINUES...SEE PDXFLSPQR FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL BE POSSIBLE AGAIN THIS WEEK DUE TO HEAVY
RAINS WITH FRONTAL SYSTEM ON MONDAY/TUESDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-171315-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
509 AM PST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

5 TO 8 INCHES OF NEW SNOW IS EXPECTED TODAY...SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

POSSIBLE HEAVY SNOW IN POST-FRONTAL SHOWERS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-171315-
WESTERN COLUMBIA RIVER GORGE-
509 AM PST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-171315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
509 AM PST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH THE OFFSHORE
WATERS TODAY AND TONIGHT BRINGING GALE FORCE WINDS. SEE PDXCWFPQR
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG PACIFIC FRONTAL SYSTEM IS EXPECTED FRIDAY
...POSSIBLE GALE FORCE WINDS OVER THE OFFSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 16, 7:50 PM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
750 PM PST MON JAN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     NON-TSTM WND GST LAUREL MOUNTAIN         44.91N 123.54W
01/16/2006  0 MPH            POLK               OR   CO-OP OBSERVER

            GUST TO 71 MPH

&&

RN
Local storm report, Jan 16, 7:55 PM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
755 PM PST MON JAN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     NON-TSTM WND GST CANNON BEACH            45.89N 123.96W
01/16/2006  0 MPH            CLATSOP            OR   TRAINED SPOTTER

            GUST TO 48 MPH.

&&

RN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Benton

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Benton County, Corvallis
Reported by
OFFICIAL NWS OBS.
Coordinates
44.567, -123.267

Flood, Lane

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Lane County, Springfield
Reported by
OFFICIAL NWS OBS.
Coordinates
44.050, -123.000

Flood, Linn

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Linn County, Harrisburg
Reported by
OFFICIAL NWS OBS.
Coordinates
44.267, -123.167

Flood, Marion

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Marion County, Jefferson
Reported by
OFFICIAL NWS OBS.
Coordinates
44.717, -123.000

Flood, Polk

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Polk County, Suver
Reported by
OFFICIAL NWS OBS.
Coordinates
44.750, -123.200

Flood, Linn

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Linn County, Albany
Reported by
OFFICIAL NWS OBS.
Coordinates
44.633, -123.083

Flood, Benton

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Benton County, Philomath
Reported by
OFFICIAL NWS OBS.
Coordinates
44.533, -123.367

Flood, Benton

When
January 17, 12:00 AM PST to January 21, 10:00 PM PST
Where
Benton County, Monroe
Reported by
OFFICIAL NWS OBS.
Coordinates
44.317, -123.300

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487055, 5487056, 5487057, 5487058, 5487059, 5487060, 5487061, 5487062.